Effect of clonazepam on Raynaud's phenomenon and fingertip ulcers in scleroderma.Ann Pharmacother. 2007 Sep; 41(9):1544-7.AP
To report the novel finding of a significant improvement in Raynaud's phenomenon symptoms with clonazepam in a patient with systemic sclerosis.
A 45-year-old female with limited scleroderma and chronic renal failure was admitted to our hospital due to hyponatremia (sodium 103 mEq/L). Her hyponatremia was treated by intravenous infusion of NaCl 3%. Clonazepam, which had been prescribed previously for anxiety and insomnia, was discontinued. Three weeks after she was discharged from the hospital, the patient presented with the complaint of increased severity of Raynaud's phenomenon and digital ulcers. She told us that her fingertip ulcers had been healed while she was taking clonazepam and that episodes of Raynaud's phenomenon had increased after discontinuation of the drug. Clonazepam 1 mg twice daily was restarted, and Raynaud's phenomenon and fingertip ulcers resolved within a month. On 2 occasions after that time, we discontinued clonazepam and replaced it with alprazolam, as the patient believed alprazolam was more beneficial in alleviating anxiety. Episodes of Raynaud's phenomenon and new digital ulcers recurred on both of these occasions, and clonazepam was restarted. At the time of writing, no severe episodes of Raynaud's phenomenon or fingertip ulcers have occurred with clonazepam treatment.
Raynaud's phenomenon and recurrent digital ulcers are a manifestation of vascular disease in patients with systemic sclerosis and lead to pain, impaired function, and tissue loss. Few drugs have previously been shown to affect digital ulcers in the setting of scleroderma. Our patient experienced a significant and sustained improvement in Raynaud's phenomenon and digital ulcers following the initiation of clonazepam. To our knowledge, as of March 2007, this is the first reported use of clonazepam in Raynaud's phenomenon and digital ulcer. While its therapeutic mechanism remains unclear, clonazepam may offer some advantages compared with current agents.
We report a case of Raynaud's phenomenon and digital ulcers responding to clonazepam. Further research is warranted to test the robustness of this preliminary finding.